Back to Ask the Diabetes Team Ask the Diabetes Team

From San Diego, California, USA:

My daughter was diagnosed 3 weeks ago with Type 1 diabetes. She is doing very well with her shots, one in the morning and one at dinner. Her doctor said that the shots would not be painful because of the small needles and the fact that insulin is naturally occurring in the body. However, sometimes, my daughter says that the insulin "burns" as I give her the shot. We keep the insulin in the fridge (per doctors orders). Any ideas what causes this or how to prevent it? We have rotated between leg, arm and stomach so far and each of these places has "burned" once or twice.


Insulin that is stored in the fridge does burn. We recommend that the insulin tha is currently being using be stored at room temperature and that the bottles be changed monthly. Or, try taking the insulin out about an hour before you are going to give it and warm it to room temperature with your hands just prior to giving it. Also, if the injection site is not completely dry, some alcohol will go through the skin when the needle is inserted. Make sure the site is dry or try eliminating the alcohol entirely (if you're concerned about this, you can clean the site with soap and water). A last alternative might be to ask your diabetes team if you can use Emla cream at the site or "flush" the syringes with a little local anesthetic.


[Editor's comment: There is no need to clean the injection site with alcohol prior to injection. In fact, a recent study published by the American Diabetes Association demonstrated that it is safe to inject insulin through light clothing. JSH]

Original posting 20 Mar 1998
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.